Alert archive / Missouri / Flash Flood Warnings in 1997

Flash Flood Warning 8, NWS Springfield, MO

May 17, 1997Maries County, Phelps County, Pulaski County, Missouri

NWS Springfield, MO issued this flash flood warning at May 17, 1997, 10:40 PM CDT for Maries County, Phelps County, Pulaski County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 1997, 10:40 PM CDT (03:40 UTC)
Expired
May 18, 1997, 3:45 AM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Maries County, MO, Phelps County, MO, Pulaski County, MO

The radar

The St Louis radar (KLSX), 140 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1997-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1784 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1997-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1784 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.1

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 17, 2:15 PM CDT, 8 hours 25 minutes earlier.

Area forecast discussion, May 17, 2:15 PM CDT, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT SAT MAY 17 1997

MAIN FCST PROB WILL BE WITH POPS DURING PD WITH SVR WX THREAT ON SUN.

ATMOSPHERE HAS BECOME FAIRLY UNSTABLE THIS AFTERNOON ACROSS THE CWA AS
DWPNTS HAVE RISEN INTO THE LOW TO MID 60S AND TEMPS INTO THE UPR 70S
AND LOW 80S.  ADAP SHOWING -4 TO -6 LI'S ACROSS MAJORITY OF CWA...WITH
MODIFIED MORNING SOUNDINGS CAPES OF 3000-3400 J/KG.

RADAR LOOP SHOWING AN ENDING TO SHRA/TSRA ACROSS S CNTRL MO AS IT
SCOOTS E OF CWA.  SFC ANALYSIS HAS SEVERAL BOUNDARIES ACROSS THE REGION
WITH ONE ACROSS CNTRL AND N CNTRL MO ANOTHER ACROSS SE MO AND A DRYLINE
ACROSS W KS.  WARM AIR IN THE MID LEVELS WAS HELPING TO CAP ANY
DEVELOPMENT ACROSS W AND CNTRL KS ATTM AND WITH MAJOR FRONTAL SYSTEMS
WELL TO THE N WILL LIKELY ONLY SEE SOME ISOLTED TRW THIS EVE ACROSS CWA.
WILL GO WITH 20 POPS THIS EVE FOR THIS REASON.

MCS LIKELY TO DEVELOP IN THE N PLAINS TONIGHT AND SLIDE SE TO AFFECT NE
1/2 OF MO OVERNIGHT TOWARDS MORNING.  THIS COULD HELP TO MODIFY
ATMOSPHERE ACROSS N PTN OF CWA.  WILL GO WITH SLIGHTLY HIGHER POPS
ACROSS CNTRL MO OVERNIGHT.

TOMORROW LOOKS LIKE AN INTERESTING WX DAY WITH DAY 2 OUTLOOK INCLUDING
MAJORITY OF CWA IN MDT RISK AREA.  MOST OF TSRA ACROSS THIS AREA WILL
BE ALONG AND AHEAD OF CDFNT AS UPR LVL FEATURES WILL REMAIN N OF AREA.
INSTABILITIES WILL BE HIGH AGAIN ON SUN WITH FCST CAPES OVER 3000 J/KG
AGAIN.  SOME DIRECTIONAL SHEAR INDICATED BY FCST SOUNDINGS BUT MAIN
SHEAR WILL BE TO THE N.

FAN/FWC TEMP GUID LOOK SIMILAR AGAIN AND WILL STICK FAIRLY CLOSE TO
THESE NUMBERS.

RECOMMENDATIONS FOR TONIGHT...
ALL ZONES...P CLDY AND MILD.  20% EVE TSRA.
SGF...LOW NEAR 60.  S10.
JL,N...LOW IN THE MID 60S.  S10-15.
UNO...LOW NEAR 60.  S10.
VIH/AIZ...40% TSRA OVERNIGHT.  LOW 55-60.  S10.

CCF...
SGF EC 061/081 058/067 048 05246
JLN EB 066/085 060/069 051 05246

LINDENBERG

In the hours before

Special weather statement, May 17, 7:14 PM CDT, 3 hours 26 minutes before
KSZ073-097-MOZ055-056-066>069-077>079-089-180620-

SPECIAL WEATHER STATMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 PM CDT SAT MAY 17 1997

...SEVERE THUNDERSTORM WATCH NUMBER 290 IN EFFECT FOR WEST CENTRAL
MISSOURI TIL SUNDAY 1 AM CDT...

THE SEVERE THUNDERSTORM WATCH INCLUDES VERNON...ST. CLAIR...BENTON
AND CEDAR COUNTIES.  SOME CITIES INCLUDED IN THIS WATCH ARE
NEVADA...STOCKTON...WARSAW...AND OSCEOLA.

A TROUGH OF LOW PRESSURE EXTENDING ACROSS NORTHWEST MISSOURI AND
NORTHEAST KANSAS WILL ACT AS A FOCUS FOR SEVERE THUNDERSTORM
DEVELOPMENT THIS EVENING.

WARM AND VERY UNSTABLE AIR IN PLACE ACROSS NORTHEAST KANSAS AND WEST
CENTRAL MISSOURI WILL COMBINE WITH THE TROUGH OF LOW PRESSURE TO BRING
THE THREAT OF SEVERE THUNDERSTORMS ACROSS THE AREA.  THE MAIN SEVERE
WEATHER THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

IN ADDITION...HEAVY RAINFALL MAY ACCOMPANY SOME OF THESE STORMS.

STAY TUNED TO THIS STATION FOR FURTHER UPDATES.

SCHMIDT
Special weather statement, May 17, 7:15 PM CDT, 3 hours 25 minutes before
KSZ073-097-MOZ055-056-066>069-077>079-089-180620-

SPECIAL WEATHER STATMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 PM CDT SAT MAY 17 1997

...SEVERE THUNDERSTORM WATCH NUMBER 290 IN EFFECT FOR WEST CENTRAL
MISSOURI TIL SUNDAY 1 AM CDT...

THE SEVERE THUNDERSTORM WATCH INCLUDES VERNON...ST. CLAIR...BENTON
AND CEDAR COUNTIES.  SOME CITIES INCLUDED IN THIS WATCH ARE
NEVADA...STOCKTON...WARSAW...AND OSCEOLA.

A TROUGH OF LOW PRESSURE EXTENDING ACROSS NORTHWEST MISSOURI AND
NORTHEAST KANSAS WILL ACT AS A FOCUS FOR SEVERE THUNDERSTORM
DEVELOPMENT THIS EVENING.

WARM AND VERY UNSTABLE AIR IN PLACE ACROSS NORTHEAST KANSAS AND WEST
CENTRAL MISSOURI WILL COMBINE WITH THE TROUGH OF LOW PRESSURE TO BRING
THE THREAT OF SEVERE THUNDERSTORMS ACROSS THE AREA.  THE MAIN SEVERE
WEATHER THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

IN ADDITION...HEAVY RAINFALL MAY ACCOMPANY SOME OF THESE STORMS.

STAY TUNED TO THIS STATION ^FOR FURTHER UPDATES.

SCHMIDT
Special weather statement, May 17, 10:05 PM CDT, 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>092-094-098-180853-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1005 PM CDT SAT MAY 17 1997

...SEVERE THUNDERSTORM WATCH NUMBER 293 IN EFFECT FOR MUCH OF SOUTHWEST
AND CENTRAL MISSOURI AND SOUTHEAST KANSAS UNTIL 4 AM...

THE SEVERE THUNDERSTORM WATCH INCLUDES AN AREA ALONG AND NORTH OF
A LINE FROM COLUMBUS KANSAS...TO SPRINGFIELD...TO EMINENCE. THIS WATCH
REPLACES SEVERE THUNDERSTORM WATCH 290.

THE WATCH INCLUDES  THE CITIES AND TOWNS OF
SPRINGFIELD...JOPLIN...ROLLA...FT SCOTT...AND FORT LEONARD WOOD.

A TROUGH OF LOW PRESSURE EXTENDING FROM NORTHWEST MISSOURI INTO
EASTERN KANSAS WILL ACT AS A FOCUS FOR SEVERE THUNDERSTORM ACTIVITY
OVERNIGHT.

WARM AND UNSTABLE AIR IN PLACE OVER THE AREA WILL COMBINE WITH THE
TROUGH OF LOW PRESSURE TO ALLOW SEVERE THUNDERSTORM ACTIVITY TO
CONTINUE. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS.

IN ADDITION...HEAVY RAINFALL WILL ACCOMPANY SOME OF THESE STORMS.

STAY TUNED TO CABLE OR LOCAL TELEVISION OR NOAA WEATHER RADIO FOR
FURTHER UPDATES.

ALBERT
Special weather statement, May 17, 10:08 PM CDT, 32 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>092-094-098-180853-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1005 PM CDT SAT MAY 17 1997

...SEVERE THUNDERSTORM WATCH NUMBER 293 IN EFFECT FOR MUCH OF SOUTHWEST
AND CENTRAL MISSOURI AND SOUTHEAST KANSAS UNTIL 4 AM...

THE SEVERE THUNDERSTORM WATCH INCLUDES AN AREA ALONG AND NORTH OF
A LINE FROM COLUMBUS KANSAS...TO SPRINGFIELD...TO EMINENCE. THIS WATCH
REPLACES SEVERE THUNDERSTORM WATCH 290.

THE WATCH INCLUDES  THE CITIES AND TOWNS OF
SPRINGFIELD...JOPLIN...ROLLA...FT SCOTT...AND FORT LEONARD WOOD.

A TROUGH OF LOW PRESSURE EXTENDING FROM NORTHWEST MISSOURI INTO
EASTERN KANSAS WILL ACT AS A FOCUS FOR SEVERE THUNDERSTORM ACTIVITY
OVERNIGHT.

WARM AND UNSTABLE AIR IN PLACE OVER THE AREA WILL COMBINE WITH THE
TROUGH OF LOW PRESSURE TO ALLOW SEVERE THUNDERSTORM ACTIVITY TO
CONTINUE. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS.

IN ADDITION...HEAVY RAINFALL WILL ACCOMPANY SOME OF THESE STORMS.

STAY TUNED TO CABLE OR LOCAL TELEVISION OR NOAA WEATHER RADIO FOR
FURTHER UPDATES.

ALBERT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:59 PM CDTSevere Thunderstorm WarningSGFBenton51 min
May 17, 8:49 PM CDTSevere Thunderstorm WarningSGFBenton51 min
May 17, 8:49 PM CDTSevere Thunderstorm WarningSGFPhelps51 min
May 17, 8:52 PM CDTSevere Thunderstorm WarningSGFMiller33 min
May 17, 9:09 PM CDTSevere Thunderstorm WarningSGFMaries, Pulaski51 min
May 17, 9:24 PM CDTSevere Thunderstorm WarningSGFMiller21 min
May 17, 9:40 PM CDTSevere Thunderstorm WarningSGFBenton35 min
May 17, 9:40 PM CDTSevere Thunderstorm WarningSGFPhelps35 min
May 17, 10:00 PM CDTSevere Thunderstorm WarningSGFMaries, Pulaski35 min
May 17, 10:10 PM CDTFlash Flood WarningSGFBenton4 hr
May 17, 10:16 PM CDTSevere Thunderstorm WarningSGFPhelps49 min
May 17, 10:36 PM CDTSevere Thunderstorm WarningSGFPulaski34 min
May 17, 10:49 PM CDTSevere Thunderstorm WarningSGFSt. Clair, Vernon66 min
May 17, 11:35 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory45 min
May 18, 2:01 AM CDTFlash Flood WarningSGFMiller89 min

Nearby

Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.